Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 79, NWS Jackson, MS

June 23, 2017Ashley County, Arkansas

NWS Jackson, MS issued this flash flood warning at Jun 23, 2017, 8:09 PM CDT for Ashley County, Arkansas. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2017, 8:09 PM CDT (01:09 UTC)
Expired
Jun 23, 2017, 9:45 PM CDT
In force
96 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Ashley County, AR

The radar

The Little Rock radar (KLZK), 185 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 1.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

437 
WGUS54 KJAN 240109
FFWJAN
ARC003-240245-
/O.NEW.KJAN.FF.W.0079.170624T0109Z-170624T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
809 PM CDT FRI JUN 23 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Western Ashley County in southeastern Arkansas...

* Until 945 PM CDT

* At 808 PM CDT, emergency management reported flooding on Ashley 
  County Road 17 due to rainfall earlier in the day. Additional 
  heavy rainfall is moving into the area, and additional flash 
  flooding is likely to occur. Radar estimates indicate 3 to 5 
  inches of rain have fallen over the western half of the county 
  over the past 24 hours.

* Some locations that will experience flooding include...
  Crossett, Hamburg, North Crossett, West Crossett, Old Milo, Berlin
  and Blanchton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3315 9211 3316 9214 3320 9214 3321 9213
      3321 9208 3324 9209 3325 9205 3328 9204
      3328 9200 3330 9200 3331 9198 3335 9199
      3335 9175 3301 9174 3301 9206 3303 9209
      3303 9211 3307 9211 3310 9214

$$

DL
1 follow-up statement
447 
WGUS74 KJAN 240237
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
937 PM CDT FRI JUN 23 2017

ARC003-240247-
/O.EXP.KJAN.FF.W.0079.000000T0000Z-170624T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashley AR-
937 PM CDT FRI JUN 23 2017

...THE FLASH FLOOD WARNING FOR WESTERN ASHLEY COUNTY WILL EXPIRE AT
945 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3315 9211 3316 9214 3320 9214 3321 9213
      3321 9208 3324 9209 3325 9205 3328 9204
      3328 9200 3330 9200 3331 9198 3335 9199
      3335 9175 3301 9174 3301 9206 3303 9209
      3303 9211 3307 9211 3310 9214

$$

DL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 6:49 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 23, 6:49 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
649 PM CDT Fri Jun 23 2017

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Aftn convection has pushed se of HBG and VFR conds were observed
at 23Z areawide. An outflow boundary wl drop south and result in
TSRA activity with gusty north winds by 01Z GLH-GWO. A cold front
wl drop into the HWY 82 corridor after 06Z and result in
additional SHRA/TSRA chances. Outside of TSRA activity, VFR conds
wl prevail until 09Z when MVFR cigs are anticipated then dropping
to IFR 11-14Z. Cigs are expected to slowly improve Saturday
morning. TSRA activity wl become focused across the south by aftn
along the cold front. /22/

&&

.DISCUSSION...

Tonight and Saturday:

Although band of tropical showers continues to slowly pull away
to the east, deep moisture will remain over the area at least one
more day as PWs of 2 to 2.25 inches remain common. A cold front
moving into north AR at the moment has sparked a band of storms in
that vicinity. CAM models are showing this band of storms move
rapidly south during the late afternoon and evening and look to
pose at least a limited threat of severe given the wind fields in
place. Still plan to let the flash flood watch expire as the
precipitation that moves through tonight will have better speed
lessening the rainfall duration at any one spot.

The front will work its way southward through the forecast area
Saturday. With deepest moisture and most instability in the south,
best POPs will exist there. At this point, the drier air does not
look to arrive until Saturday night from the north. /26/

Saturday night through next Friday morning:

After a much wet and stormy period due to Tropical Storm Cindy
bringing in such an anomalous surge of PWs these past few days,
expect a cold front to finally come through near the start of the
period and bring in a much needed drying across the area.

As a large trough deepens over the northern Great Lakes, expect
the remnants of Tropical Depression Cindy to quickly eject
northeast and become phased with the upper level flow. This will
help drive a strong upper jet over the northern Great Lakes and
help the trough to amplify into the mid-upper Mississippi Valley.
In turn, strong surface ridging near 1025mb to begin to develop
in the north- central Great Plains and much drier air down will
move down towards our area. Saturday night into Sunday this cold
front will just be moving through the area, while best chance for
rain & storms to remain over the southern half of the area, south
of the I-20 corridor. The cold front should be in the Highway 84
corridor by Saturday evening and near there to near the Gulf Coast
by daybreak. Before the front moves through, PWs will remain
anomalously high, in the 2 to 2.5 inch range and 850mb Theta-E
values near 330-340K. There won't be strong forcing but could not
rule out some locally heavy downpours due to high moisture and a
few scattered thunderstorms due to some lingering instability.
These lingering rain & storms & clouds will keep temperatures
still below normal in the low-mid 80s Sunday.

Expect these thunderstorms and rain chances to finally move out
by Sunday night into Monday as much drier air, with 850mb Theta-E
values near 300K and PWs between three quarters of an inch to an
inch. This in addition with strong surface ridging, near
1020-1025mb, will help bring in a very nice and much needed drier
pattern to the start of the week. There could be some lingering
light rain showers in the Highway 84 corridor on Monday but
expect the driest air to move in Monday night into Tuesday. As the
anomalously strong surface ridging and low PWs (both near record
high & low values, respectively, per NAEFS/GEFS) moves in, expect
a nice, warm and dry pattern through mid-week. Due to such strong
surface high and dry air (dewpoints even into the upper 50s),
expect lows Sunday & Monday night to fall into the low-mid 60s
(possibly into the upper 50s in spots), which is some 5-10 degrees
below normal. If we do radiate that well, we could reach near the
top 5 coolest for record lows. Lows may be a touch warmer on
Tuesday morning due to surface high building east through the
Appalachians and some lingering pressure gradient & light winds in
the area. As the surface high builds off the Atlantic seaboard,
return flow and moisture will build back in by mid-late week
(Wednesday to Thursday next week). Expect more humid conditions
and diurnal thunderstorm chances to increase by late week. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  84  69  83 /  51  68  42  27
Meridian      74  85  69  83 /  42  76  50  26
Vicksburg     75  85  69  84 /  51  66  35  31
Hattiesburg   75  87  72  83 /  28  85  55  56
Natchez       74  84  71  82 /  41  79  40  49
Greenville    73  83  66  83 /  64  48  16   8
Greenwood     72  83  66  84 /  64  48  16   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 7 PM CDT this evening for MSZ018-019-
     025>066-072>074.

LA...Flash Flood Watch until 7 PM CDT this evening for LAZ007>009-015-
     016-023>026.

AR...Flash Flood Watch until 7 PM CDT this evening for ARZ074-075.

&&

22/DC/26
Hazardous weather outlook, Jun 23, 2:42 PM CDT, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
242 PM CDT Fri Jun 23 2017

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>059-241945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-
242 PM CDT Fri Jun 23 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

FLOODING
THREAT...Limited
TIMING...Tonight

Another band of showers and thunderstorms will move into the
region from the northwest during the evening. Isolated storms may
become severe with damaging winds being the main threat. Heavy
downpours may also pose a threat for localized flooding.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ024-026-MSZ060>066-072>074-241945-
Catahoula-Concordia-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
242 PM CDT Fri Jun 23 2017

This hazardous weather outlook is for portions of northeast
Louisiana, and south central Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

26

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Jun 23, 5:37 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
537 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      8 SE LAUREL             31.61N 89.06W
06/23/2017                   JONES              MS   EMERGENCY MNGR

            GEORGE BOUTWELL RD FLOODED IN MULTIPLE
            LOCATIONS.

&&

DL
Special weather statement, Jun 23, 6:41 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
641 PM CDT FRI JUN 23 2017

MSZ018-019-240045-
Sunflower MS-Bolivar MS-
641 PM CDT FRI JUN 23 2017

...GUSTY THUNDERSTORMS WILL AFFECT NORTHERN SUNFLOWER AND BOLIVAR
COUNTIES THROUGH 745 PM CDT...

At 640 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Star City to Watson to Tunica.
Movement was southeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cleveland, Ruleville, Shelby, Shaw, Drew, Rosedale, Parchman, Scott,
Mound Bayou, Renova, Boyle, Benoit, Gunnison, Jersey Point, Deeson,
Lamont, Rome, Merigold, Duncan and Beulah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3412 9066 3399 9066 3399 9045 3375 9045
      3353 9076 3353 9122 3360 9113 3370 9122
      3368 9103 3377 9115 3378 9099 3385 9107
      3393 9101 3397 9109 3396 9097 3402 9099
      3409 9087 3411 9094 3412 9095
TIME...MOT...LOC 2340Z 330DEG 30KT 3431 9065 3388 9128 3392 9176

DL
Special weather statement, Jun 23, 7:20 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Jackson MS
720 PM CDT FRI JUN 23 2017

ARZ074-075-MSZ034-240115-
Chicot AR-Ashley AR-Washington MS-
720 PM CDT FRI JUN 23 2017

...STRONG THUNDERSTORMS WILL AFFECT CHICOT...NORTHERN ASHLEY AND
NORTHERN WASHINGTON COUNTIES THROUGH 815 PM CDT...

At 719 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from Warren to McGehee to Cleveland. Movement
was southeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Greenville, Leland, Lake Village, Dermott, Avon, Metcalfe, Portland,
Montrose, Fountain Hill, Wayside, Mcmillan Corner, Old Milo,
Tribbett, Chicot Junction, Snyder, Winterville and Arcola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3331 9198 3335 9199 3338 9196 3340 9199
      3339 9146 3356 9145 3356 9135 3352 9135
      3352 9125 3356 9124 3353 9122 3353 9076
      3327 9076 3318 9128 3330 9201
TIME...MOT...LOC 0019Z 334DEG 27KT 3370 9088 3359 9152 3375 9220

DL
Special weather statement, Jun 23, 7:35 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
735 PM CDT FRI JUN 23 2017

MSZ019-025-240130-
Leflore MS-Sunflower MS-
735 PM CDT FRI JUN 23 2017

...A LINE OF GUSTY SHOWERS WILL AFFECT SUNFLOWER AND LEFLORE
COUNTIES THROUGH 830 PM CDT...

At 734 PM CDT, Meteorologists were tracking a line of showers
producing gusty winds extending from near Dermott to Shaw to near
Sumner. Movement was southeast at 35 mph.

Winds in excess of 40 mph will be possible with this line.

Locations impacted include...
Greenwood, Indianola, Moorhead, Itta Bena, Sunflower, Inverness,
Sidon, Minter City, Quito, Money, Swiftown, Holly Ridge, Sunnyside,
Blaine, Schlater, Morgan City and Doddsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3381 9045 3381 9018 3376 9019 3372 9031
      3372 9014 3346 9010 3342 9017 3333 9018
      3337 9032 3331 9029 3331 9035 3324 9037
      3326 9045 3333 9045 3333 9056 3327 9056
      3327 9076 3353 9076 3374 9046 3394 9045
TIME...MOT...LOC 0034Z 308DEG 32KT 3404 9035 3360 9080 3348 9139

DL
Local storm report, Jun 23, 8:01 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
801 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            9 N PETAL               31.47N 89.23W
06/23/2017                   JONES              MS   EMERGENCY MNGR

            N WPA RD FLOODED NEAR COOK RD.

&&

DL
Local storm report, Jun 23, 8:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
802 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            6 SSE ELLISVILLE        31.52N 89.16W
06/23/2017                   JONES              MS   EMERGENCY MNGR

            FLOODING ALONG IRONGATE RD.

&&

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:20 PM CDTSpecial Weather StatementJANChicot55 min

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.